Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 249, NWS Memphis, TN

November 24, 2001Carroll County, Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Nov 24, 2001, 6:09 AM CST for Carroll County, Gibson County, Tennessee. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 6:09 AM CST (12:09 UTC)
Expired
Nov 24, 2001, 7:00 AM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carroll County, TN, Gibson County, TN

The radar

The Memphis radar (KNQA), 124 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 6:12 AM CSTThunderstorm WindHumboldt, TNA grain bin and a hog barn were destroyed. Numerous trees were knocked down.
Nov 24, 6:15 AM CSTThunderstorm WindMc Lemoresville, TNSeveral homes and a barn were damaged. Numerous trees and power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 2:30 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 241212
SVRMEM
TNC017-053-241300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
609 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 700 AM CST.

* AT 608 AM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  JUST EAST OF HUMBOLDT...MOVING NORTHEAST AT 45 MPH. QUARTER SIZE
  HAIL WAS REPORTED WITH THIS STORM IN NORTHWEST MADISON COUNTY.

* CITIES IN THE PATH OF THIS STORM THROUGH 700 AM CST INCLUDE...
  MEDINA...GIBSON...
  MILAN...
  ATWOOD...
  MCLEMORESVILLE...TREZEVANT...
  HUNTINGDON...
  MCKENZIE...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3583 8898 3570 8884 3607 8823 3617 8847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:30 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 24, 2:30 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 AM CST SAT NOV 24 2001

SEVERE WEATHER EXPECTED IN MIDSOUTH REST OF TONIGHT AND THROUGH MUCH
OF SATURDAY. STORMS NOW IN AR AND WESTERN PART OF N MS AROUND
CLARKSDALE...MOVING EAST/NORTHEAST. ALL OF CWA UNDER TOR WATCH
EXCEPT DECATUR AND HARDIN CO IN W TN AND THE TUP AREA.

.MEG...TORNADO WATCH 813 UNTIL 300 AM CST
       TORNADO WATCH 814 AND 815 UNTIL 700 CST...

In the hours before

Special weather statement, Nov 24, 5:43 AM CST, 26 minutes before
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-010-
TNZ001-019-048-049-088-241145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE AT MEMPHIS TENNESSEE HAS CANCELLED THE
TORNADO WATCH FOR SOME COUNTIES IN NORTHEAST AND EAST CENTRAL
ARKANSAS...THE MISSOURI BOOTHEEL...WESTERNMOST COUNTIES IN NORTHWEST
MISSISSIPPI AND COUNTIES JUST EAST OF THE MISSISSIPPI RIVER IN WEST
TENNESSEE.

THE COUNTIES IN ARKANSAS ARE CLAY...GREENE...CRAIGHEAD...POINSETT...
CROSS...MISSISSIPPI...ST. FRANCIS...CRITTENDEN...LEE...AND PHILLIPS.

COUNTIES IN THE MISSOURI BOOTHEEL ARE DUNKLIN AND PEMISCOT.

WEST TENNESSEE COUNTIES ARE SHELBY...TIPTON...LAUDERDALE...DYER...
AND LAKE.

MISSISSIPPI COUNTIES INCLUDE DESOTO...TUNICA...AND COAHOMA.

STORMS HAVE MOVED EAST OUT THE MENTIONED COUNTIES AND THE THREAT OF
SEVERE WEATHER IS OVER.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/SRH/MEG

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 4:15 AM CSTTornado WarningMEGFayette, Shelby45 min
Nov 24, 4:52 AM CSTFlash Flood WarningMEGFayette, Shelby2 hr
Nov 24, 5:03 AM CSTTornado WarningMEGFayette, Haywood42 min
Nov 24, 5:50 AM CSTSevere Thunderstorm WarningMEGMadison40 min
Nov 24, 6:56 AM CSTSevere Thunderstorm WarningMEGHenry34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.